I got a seroma after flying at 18 days post op. Do you think this was due to the pressure changes during the flight? I had had my drain removed at 14 days post-op. Upon landing, I felt an increased sense of fullness and tightness in my pubic area and umbilical area. I flew back home the next day. The doctor aspirated the area and removed 135ccs. I am scheduled for another aspiration tomorrow. Is it safe to fly while I have this seroma, or should it be avoided?
I Got a Seroma After Flying at 18 Days Post Op. Do You Think This Was Due to the Pressure?
Botox Price Calculator
What would you like to change?
Enter your info to request custom estimates from three local providers.
These providers will send a more accurate price based on your needs.
Doctor Answers 4
The seroma was also likely due to sitting in the cramped position for so long. Use a compression garment, and follow your doctors advice. This is another reason to have a Board Certified Plastic Surgeon from your area to manage your care.
Seroma is not from flying; seroma is from undrained fluid being produced by activity and incomplete healing.
Drain removal at 14 days is a very "standard" length of time, but presumably your drain was taken out only after the drainage had tapered to less than 25cc or so per 24 hours, not just removed after a certain length of time. If your skin flaps had securely healed to the underlying abdominal wall layers, then the drain removal would have left nothing but a thin tract for any fluid to accumulate in. So, unless the drain had clogged while serum was still being produced (let's say at about 35cc per day), or was simply removed prematurely, 4 days of undrained fluid at 35cc per day = 140cc, almost exactly the amount your doctor aspirated.
Perhaps the drain being out and your taking a trip both conspired to permitting you a bit more activity, and instead of gradually reabsorbing any remaining fluid, your subcutaneous (not-yet-healed-shut) cavity accumulated the seroma. Aspiration is appropriate treatment, and will need to be repeated several times until the amount diminishes without reaccumulation. You should limit strenuous activities, as well as wear your compression binder full time (except for gently showering), until completely healed.
If the aspirated seroma amounts remain high, your surgeon may recommend reinsertion of another drain, which will keep the cavity continuously empty, allowing the tissues to seal and heal, or allowing sclerotherapy (with Tetracycline, for example) to stimulate closure of the pseudobursa cavity.
Flying and pressure changes are not the culprits; activity and incomplete healing with accumulation of seroma is a rather common occurrence we all see from time to time. Travel if you must, but try to keep your activity levels low, and your binder on! Best wishes!
Seroma with abdominoplasty
I don't believe a change in pressure would cause a seroma. It could have been from a lot of moving around or just because your body was still making a lot of fluid. Sometimes, the drains get clotted and seem like the output is low while your body is still making a considerable amount of fluid. With the amount you had, you will probably need a few aspirations. I would also continue with good compression, a low salt diet and limited activity. Good luck.
You might also like...
Tummy Tuck and Seroma
The pressure changes during the flight are not likely the main cause of your seroma. You developed the seroma 4 days after the drain was removed, a complication that can happen even with the best surgery, best patient, and best surgeon. Generally, traveling by plane requires a fair amount of mobility and activity- dealing with luggage, stretching, and alot of standing and sitting- more so than you would be doing at home, which could disrupt healing areas from your surgery. I usually do not advise my tummy tuck patients to travel by plane that soon after surgery.
As far as your seroma, you may require several aspirations to treat it, but most of the time it will resolve without further surgery. Best of luck.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.